The number of allergic reactions requiring treatment has risen sharply in recent years. Among the triggering medications, antibiotics play a major role in everyday clinical practice - however, there is still a need for better documentation of cases.
In Australia, the number of inpatient hospitalisations due to self-reported allergies is growing. Currently, these account for about 18% of patients admitted to hospital. The rate in the emergency department is slightly lower on average, at about 11%. Allergic reactions occur most frequently in older patients undergoing medical treatment, and the number is even higher if chronic diseases are also present. The situation is different in children: here the rate of reported antibiotic allergies is 5.4%.
In an Australian study, different antibiotics were examined with regard to the occurrence of anaphylactic reactions. A distinction was made between beta-lactam antibiotics and non-beta-lactam antibiotics, resulting in the following frequency distribution:
In the study, 89% of the participants were allergic to one active substance, 8% to two and 3% to three or more antibiotics.
A similar picture emerged in the children examined. Here, too, allergies to only one active substance were documented in most cases. The frequency distribution of the triggering antibiotics was also similar to that of the adult patients:
A sub-analysis of possible risk factors showed that older women are most frequently affected by allergies and anaphylactic reactions. In both sexes, the probability of occurrence increases with age. This is also consistent with the findings of other studies on this topic. In people over 30, it is mainly medications that trigger the anaphylactic reactions, while in younger people it is food primarily.
In Australia, the following procedure is recommended in clinical practice:
The data from another large-scale study showed that the follow-up treatment of an anaphylactic reaction still needs to be optimised in some cases. Only a small proportion of those affected were subsequently referred to appropriate specialists or clinics. About 10% of the patients surveyed had received the antibiotic that had triggered the initial reaction again in the following years - 2.3% had then developed an anaphylactic reaction again. This clearly shows how important it is to inform patients correctly. In addition, according to the authors, patients should always have appropriate documentation at hand for emergencies.
Dr. Lucas, Michaela, University of Western Australia, APAAACI Online-Symposium 23, Antimicrobial anaphylaxis: An Australian perspective, Oktober 2021